Alert archive / New York / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 83, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 11, 2012, 1:59 PM EDT for St. Lawrence County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2012, 1:59 PM EDT (17:59 UTC)
- Expired
- Aug 11, 2012, 2:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 141 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
437
WUUS51 KBTV 111759
SVRBTV
NYC089-111830-
/O.NEW.KBTV.SV.W.0083.120811T1759Z-120811T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
159 PM EDT SAT AUG 11 2012
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL ST. LAWRENCE COUNTY IN NORTHERN NEW YORK...
* UNTIL 230 PM EDT.
* AT 155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
LOUISVILLE IN SAINT LAWRENCE COUNTY NEW YORK...MOVING NORTHEAST AT
20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
MASSENA...
THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.
&&
LAT...LON 4502 7480 4478 7504 4487 7524 4489 7522
4488 7518 4490 7517 4490 7514 4493 7509
4495 7501 4497 7501 4499 7498 4498 7495
4503 7484
TIME...MOT...LOC 1759Z 212DEG 18KT 4490 7506
$$
MUCCILLIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:54 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 11, 1:54 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 154 PM EDT SAT AUG 11 2012 .SYNOPSIS... LOW PRESSURE OVER THE EASTERN GREAT LAKES THIS MORNING WILL SHIFT NORTHEASTWARD INTO CENTRAL QUEBEC THROUGH THIS WEEKEND. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTH COUNTRY AGAIN THIS AFTERNOON...SOME CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY DOWNPOURS. THEN...SHOWERS AND THUNDERSTORMS DISSIPATE THIS EVENING. SCATTERED SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM ARE POSSIBLE SUNDAY AS WELL...BUT LIKELY NOT AS WIDESPREAD OR STRONG AS SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 116 PM EDT SATURDAY...ANOTHER ROUND OF MINOR ADJUSTMENTS. THE MOST SIGNIFICANT CHANGES INVOLVE TIMING OF AFTERNOON SHOWERS...HAVE EXTENDED THE CHANCE OF THUNDERSTORMS UNTIL 23Z AND SHOWERS EVEN LATER UNTIL 03Z BEFORE TAPERING OFF. OTHERWISE PREVIOUS ADJUSTMENTS CONTINUE TO VERIFY WELL. FOR THE FIRST PERIOD THROUGH SATURDAY AND OVERNIGHT INTO SUNDAY MORNING...GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FOR AFTERNOON THUNDERSTORM ACTIVITY. DRY SLOT MOVING IN EXPECTED TO ADD SOME ENHANCING ATTRIBUTES TO STORMS THAT WILL BE MOVING QUICKLY FROM SOUTH TO NORTH WITH DEEP LAYER SHEAR INCREASING TO 40 KNOTS AND ABOVE THROUGH 00Z SUNDAY. THIS DELTA IN SHEAR COMBINED WITH DRY ADVECTION AT AND BELOW EXPECTED DOWNDRAFT INITIATION LEVEL WILL INCREASE CHANCES OF STRONGER WIND GUSTS AND HAIL WHILE THE ORIENTATION OF BANDING WITH SLOW WEST TO EAST PROGRESSION AHEAD OF THE LOW CENTER WILL ALLOW FOR TRAINING OF STORMS. PWATS REMAIN AROUND 1.5 WHICH DOWN FROM YESTERDAY...BUT REMAINS ABOVE NORMAL. ORGANIZED CONVECTION BEGINS TO DISSIPATE AFTER 00Z AS THE SUN SETS AND SURFACE INSTABILITY WAINS. LOW PRESSURE DRAGS NORTHEAST OVERNIGHT SOME CLEARING RESULTS. AS THE SKY COVER THINS...RADIATION BEGIN AND WE CAN EXPECT AREAS OF FOG TO FORM ACROSS THE REGION WITH FAVORABLE AREAS EXPERIENCING MORE DENSE FOG PRODUCTION. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... AS OF 449 AM EDT SATURDAY...CONVECTIVE POTENTIAL DECREASES TONIGHT AS THE AFOREMENTIONED COLD FRONT SHIFTS EAST OF THE AREA...AND A SIGNIFICANT DRY SLOT DEVELOPS POST FRONTAL PASSAGE. THUS...EXPECTING TO SEE A FEW SHOWERS/STORMS AROUND THIS EVENING...DISSIPATING AFTER SUNSET. WHILE SIGNIFICANT DRYING WILL OCCUR AT MID LEVELS TONIGHT...ABUNDANT LOW LEVEL MOISTURE WILL LIKELY LEAD TO AREAS OF FOG DEVELOPING ACROSS THE REGION. LOWS TONIGHT REMAIN ON THE MILD SIDE OF NORMAL...AND GENERALLY IN THE UPPER 50S TO MID 60S. UPPER TROUGH TRAVERSES THE AREA SUNDAY AND SUNDAY NIGHT WITH SOUTHWESTERLY UPPER FLOW REDEVELOPING ON MONDAY. GENERALLY DRY CONDITIONS ARE EXPECTED THROUGH THIS PERIOD THOUGH SOME AFTERNOON INSTABILITY SHOWERS ARE POSSIBLE. TEMPERATURES WILL REMAIN NEAR NORMAL WITH HIGHS IN THE MID 70S TO LOWER 80S...AND LOWS IN THE UPPER 50S TO MID 60S. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AS OF 406 AM EDT SATURDAY...ANTICIPATE TEMPS NEAR NORMAL THRU THE EXTENDED WITH A PERIOD OF WIDESPREAD RAINFALL TUESDAY NIGHT THRU WEDNESDAY TIME FRAME. PRIMARILY FOLLOWED 00Z GFS FOR THIS FCST...WHICH SHOWED BEST CONTINUITY WITH PREVIOUS FCST. OVERALL AGREEMENT BETWEEN 00Z GFS AND 00Z ECMWF IS GOOD...UNTIL NEAR THE END OF THE PERIOD. MONDAY NIGHT ANTICIPATE QUIET WX ACROSS THE NORTH COUNTRY WITH BOTH 00Z GFS AND ECMWF INDICATING UPSTREAM TROUGH OVER LWR MICHIGAN AND WEAK SFC RIDGE ACROSS THE NORTH COUNTRY. CONDITIONS MAY BE FAVORABLE FOR SOME NOCTURNAL VALLEY FOG IF SKIES ARE SUFFICIENTLY CLEAR AS CURRENTLY EXPECTED. TUESDAY WILL FEATURE PARTLY SUNNY CONDITIONS. AFOREMENTIONED UPR TROUGH SHIFTS EWD MAY PROVIDE ENOUGH LARGE-SCALE ASCENT TO RESULT IN A FEW SHOWERS OR POSSIBLE TSTM ACROSS THE REGION BY AFTERNOON. HIGHS WILL GENERALLY BE IN THE LOW 80S. TUESDAY NIGHT AND WEDNESDAY WILL BE MOSTLY CLOUDY AS UPR TROUGH SHIFTS EWD ACROSS THE NORTH COUNTRY. ANTICIPATE WIDESPREAD RAIN SHOWERS WITH POSSIBLE TSTMS DURING THE DAY WEDNESDAY. VERTICAL WIND PROFILES DON/T SUGGEST A SVR THREAT BASED ON PRESENT INDICATIONS...BUT PW VALUES 1.5 TO 1.75 INCHES MAY RESULT IN LOCALLY HEAVY DOWNPOURS TUE NGT AND WEDNESDAY. HIGHS WEDNESDAY GENERALLY IN THE MID 70S TO LWR 80S. DRIER WX EXPECTED ON THURSDAY WITH DEPARTURE OF UPR LOW. NO SIGNIFICANT AIR MASS CHANGE BUT WITH INCREASED SUNSHINE SHOULD SEE HIGHS IN THE LOW 80S FOR MOST LOCATIONS. MODELS DIVERGE ON FRIDAY WITH GFS BRINGING AN OPEN WAVE AND ASSOCIATED SFC COLD FRONT EWD ACROSS THE REGION DURING THE AFTN HRS. MEANWHILE...THE ECMWF HAS A DEEPER CLOSED UPR LOW AND THE ASSOCIATED FRONTAL ZONE REMAINS UPSTREAM OF THE AREA AT 00Z SATURDAY. FOLLOWED 00Z GFS FOR NOW WITH CHC -TSRA ALONG FRONTAL BNDRY AND HIGHS IN THE LOWER 80S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... THROUGH 18Z SUNDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL COVERAGE ACROSS NORTHERN NEW YORK AND VERMONT THIS AFTERNOON. ANY OF THE AVIATION SITES WILL HAVE THE POTENTIAL TO SEE WIND GUSTS IN THE 20 TO 30 KNOT RANGE ALONG WITH HEAVY RAIN BETWEEN 18Z AND 00Z. EXPECT CEILINGS AND VISIBILITIES TO LOWER INTO THE MVFR CATEGORY DURING THIS TIME FRAME AS WELL. SHOWERS AND STORMS WILL QUICKLY EXIT TO THE NORTH AFTER 00Z AND VFR CONDITIONS WILL RETURN. LOOKING FOR SOME FOG TO DEVELOP...WHICH COULD LOWER VISIBILITIES AND CEILINGS INTO THE IFR AND LIFR CATEGORIES BETWEEN 05Z AND 13Z. AFTER 14Z...EXPECT VFR CONDITIONS. OUTLOOK 18Z SUNDAY THROUGH WEDNESDAY... VERTICALLY STACKED LOW PRESSURE GRADUALLY PULLS AWAY FROM THE NORTH COUNTRY ACROSS WRN QUEBEC. SWD TRAILING TROUGH AXIS WILL MAINTAIN A SLIGHT CHANCE FOR RAIN SHOWERS DURING SUNDAY AFTN. DRIER WX EXPECTED MONDAY AND TUESDAY AS WEAK AREA OF HIGH PRESSURE BUILDS ACROSS THE NORTH COUNTRY. NEXT UPR TROUGH APPROACHING FROM THE GREAT LAKES WILL BRING NEXT CHANCE FOR RAIN DURING THE DAY WEDNESDAY. SHOULD SEE NOCTURNAL FOG SUNDAY AND MONDAY NIGHT AT MPV/SLK MAINLY 06-12Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...LAHIFF NEAR TERM...BOYD SHORT TERM...LAHIFF LONG TERM...BANACOS AVIATION...BANACOS/EVENSON
Hazardous weather outlook, Aug 11, 10:37 AM EDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1037 AM EDT SAT AUG 11 2012 NYZ026>031-034-035-087-VTZ001>012-016>019-121445- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 1037 AM EDT SAT AUG 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE NORTH COUNTRY. ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL ALONG WITH LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE THREAT FOR ANY SIGNIFICANT WEATHER WILL DECREASE AFTER SATURDAY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 1:27 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
127 PM EDT SAT AUG 11 2012
NYZ026-087-111800-
NORTHERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
127 PM EDT SAT AUG 11 2012
...A STRONG GUSTY SHOWER WILL MOVE THROUGH NORTH CENTRAL
ST. LAWRENCE COUNTY...
AT 119 PM EDT...A SHOWER WITH STRONG WIND GUSTS WAS NEAR CHIPMAN...
MOVING NORTH AT 20 MPH.
BRIEF HEAVY DOWNPOURS AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
THIS SHOWER.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
LOUISVILLE...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4471 7515 4477 7539 4479 7538 4482 7531
4486 7528 4488 7522 4488 7518 4490 7517
4491 7512 4493 7509 4495 7501 4497 7501
4499 7497
MUCCILLISpecial weather statement, Aug 11, 1:48 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
148 PM EDT SAT AUG 11 2012
NYZ029-087-111830-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
148 PM EDT SAT AUG 11 2012
...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHEASTERN ST. LAWRENCE
COUNTY...
AT 141 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES SOUTH OF STAR
LAKE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. HEAVY DOWNPOURS AND DANGEROUS LIGHTNING ARE ALSO
OCCURRING WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
STAR LAKE...WANAKENA...NEWTON FALLS...FINE...CRANBERRY LAKE...
CLARE...
LAT...LON 4448 7509 4431 7457 4406 7486 4404 7506
4411 7521
MUCCILLIThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:27 PM EDT | Special Weather Statement | BTV | St. Lawrence | 33 min |
| Aug 11, 1:48 PM EDT | Special Weather Statement | BTV | St. Lawrence | 42 min |
| Aug 11, 2:47 PM EDT | Special Weather Statement | BTV | Franklin | 43 min |
| Aug 11, 3:35 PM EDT | Special Weather Statement | BTV | Clinton | 55 min |
| Aug 11, 4:14 PM EDT | Special Weather Statement | BTV | Franklin | 46 min |
| Aug 11, 4:41 PM EDT | Special Weather Statement | BTV | St. Lawrence | 49 min |
| Aug 11, 5:18 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 42 min |
| Aug 11, 5:58 PM EDT | Special Weather Statement | BTV | St. Lawrence | 32 min |
Nearby
Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.